Popular heartburn and anti-nausea drug taken by millions to be curtailed after nearly SIXTY die from heart problems after taking the medication
- Domperidone taken by 2million in England to relieve heartburn to be curtailed
- Nearly 60 people have died from heart problems while taking the drug
- There are a further 342 reports of people suffering serious side effects
- Thought medication can disturb the heart's rhythm and electrical activity
- Will now only be prescribed for nausea and vomiting following review
A drug taken by millions of people to relieve heartburn and nausea is set to be restricted after nearly 60 people died from heart problems after taking the medication.
Following a European review, domperidone, also known as Motilium is to be curtailed after it found 57 people are known to have died.
It is thought the medication can disturb the heart's rhythm and electrical activity as well as causing other side effects such as convulsions, insomnia and anxiety.
There were also a further 342 reports of people suffering serious side effects after being prescribed domperidone.
This has prompted the Medicines and Healthcare Products Regulatory Agency (MHRA) to update their advice on the drug and will now only be given to those suffering from nausea and vomiting only.
It is thought around two million people in England take the medication each year for symptoms such as heartburn, nausea and gastrointestinal reflux.
It relieves stomach discomfort and the sensation of fullness by increasing the action of the muscles in the gastrointestinal tract so that food moves more effectively through the digestive system.
It can also be taken for conditions caused by food staying in one place for too long or by stomach contents flowing the wrong way along the gastrointestinal tract.
Domperidone is also often prescribed by GPs from babies suffering from severe reflux, but only once the doctor is satisfied they do not have a heart condition
The deputy director of the MHRA's vigilance and risk management of medicines division, Dr Sarah Branch told the Telegraph: 'The review concluded that the benefits outweigh the risks of using domperidone when used to treat nausea and vomiting but that there should be restrictions on its use.
'It should no longer be used for symptoms of abdominal discomfort such as heartburn and feelings of fullness.
'There is no need to stop taking your medicine. However, if you have an underlying heart condition or have any other questions, please speak to your doctor or pharmacist at your next routine visit.'
The injectable form of the domperidone was withdrawn in 1985 due to its side effects.
Read more: http://www.dailymail.co.uk/news/article-2613729/Popular-heartburn-anti-nausea-drug-taken-millions-curtailed-nearly-SIXTY-die-heart-problems-taking-medication.html#ixzz31CGnkhAq